WE CAN HELP
Book a FREE consultation  
For a free consultation or assistance, please call 020 7730 6666

Browse by Category

Cocaine, MDMA, Ketamine, GHB, Heroin, Marijuana and Hair Loss

There are many possible reasons why hair falls out. It can be due to genes, scalp problems, nutritional deficiencies, pregnancy and underlying health issues such as a weakened immune system or thyroid problems. But can recreational drug use cause hair loss? There is some debate over this matter as to date there have been no large scale studies specifically on hair loss as a direct result of human drug use. However, there is a link. Taking recreational drugs causes a significant rise in adrenalin levels and this can affect the body and subsequently the hair growth cycle.
 
Cocaine Can Lead to Hair Loss by Suppressing the Appetite, Causing Nutritional Deficiencies, and Raising Adrenalin Levels Which Stresses the Body.What are Recreational Drugs?
A recreational drug is described as a drug that is used non-medically for enjoyment purposes. The most commonly used recreational drugs are cocaine, MDMA (esctasy), cannabis and Diacetylmorphine (heroin). However recent studies show that other drugs, such as Ketamine and gammahydroxybutrate (GHB), are being used more and mixed with other drugs. While these are both class C drugs, they can be powerful and dangerous, especially when used alongside other drugs.
 
How Do Drugs Cause Hair Loss – The Expert View
Senior hair loss specialist at the Belgravia Centre in London, Leonora Doclis, says, “All recreational drugs have the potential to cause a type of hair loss called Telogen Effluvium because taking drugs causes a shock to the system. As a result, certain hair follicles will prematurely stop growing and enter the resting (Telogen) phase, where they remain for three months, after which time they are shed. If the person stops taking drugs and the body is able to rebalance itself naturally, then the hair should return to a normal growth cycle approximately six months after taking the drugs.”
 
Doclis points out that taking drugs can also lead to another condition, Diffuse Thinning. “Sometimes the hair loss is a secondary effect of drug intake, particularly Cocaine, due to malnutrition as most regular users do not tend to have the appetite to eat healthily,” says Doclis. It is difficult to say who will be affected by this condition. As Doclis explains, “Tolerance for the quantity of drug intake or frequency of intake varies between individuals. This means one person may be affected by just one or two drug binges yet we know of many celebrity addicts who have a lot of hair and regularly take drugs.”
 
Regular use of recreational drugs will also generally lead to ill-health and feeling ‘run-down’ which can affect sleep patterns and lower a person’s immune system. Again, these factors can contribute to a weaker hair growth cycle and exacerbate other hair loss conditions such as Male Pattern Baldness and Female Pattern Hair Loss.
 
Can Drug Use Trigger Permanent Hair Loss?
While it is possible that hair loss that is caused by drug use is temporary, Doclis says, “for some people with Telogen Effluvium or Diffuse Thinning, their hair loss can trigger Androgenetic Alopecia, or Male Pattern Baldness / Female Pattern Hair Loss”. 
 
This condition is caused by increased levels of Dihysrotestosterone (DHT – the hormone that attacks the hair follicles causing slower growth and eventually stopping all growth) and, if left untreated, will lead to eventual baldness in men and significant all-over thinning of the hair in women. Approximately 80% and 50% of women will develop this condition at some point in their lives, whether or not they take recreational drugs, however using drugs can make this condition worse or make it start earlier than it would normally.
 
How to Prevent Hair Loss from Drug Use
The first and most important step would obviously be to stop your drug use. This will have benefits on the hair as well as your physical and mental health and well-being as a whole. If drug use is extensive then seek advice from a physician as going ‘cold turkey’ may need to be medically guided.
 
If you have already noticed thinner hair or hair loss, then it may be possible to restore lost hair using a tailored hair loss treatment programme. Initially it needs to be determined whether the hair loss is a progressive, permanent condition (genetic) or a temporary one in order to decide which treatments, if any, are necessary.
 
The Belgravia Centre has a team of experts who will be able to ascertain the cause of your hair loss and advise on the best solution. If you would like to arrange a consultation with a specialist (which is free) just call 020 7730 6666 or message the centre. Alternatively, Belgravia’s online diagnostic form ensures anybody around the world can benefit from an effective home-use treatment programme.
 
Model and Ex-boyfriend of Cameron Diaz, Paul Sculfor, Stopped Taking Cocaine Because He Said It Was Causing His Hair LossThe Celebrity Story
We all know that drugs are rife in the world of rock n roll, movies and fashion. For every healthy, clean-living, yoga-loving star (ie Coldplay’s Chris Martin) there will be ten free-wheeling, thrill-seeking celebrities high on life in more ways than one (Eddie Van Halen, Liam Gallagher, Kate Moss, Robert Downey Jr, Whitney Houston, Nick Nolte… the list goes ).
 
In 2008, British model Paul Sculfor revealed he stopped taking cocaine because it made his hair fall out. Sculfor, who was dating Cameron Diaz at the time, said drug abuse was affecting his looks and his hair, “My hair started falling out in my partying years, because excessive cocaine abuse affects the adrenal system and halts hair growth. I’m lucky it grew back. I’m not vain, but I am obsessed with my hair.”

Further Studies That Show Drugs Cause Hair Loss

Cocaine

In one study, researchers injected cocaine under the skin of rats. Within 2 days patches of hair loss developed around the injection areas and later the cells and living tissue around the area died. The study clearly indicated that cocaine is cytotoxic (toxic) to proliferating cells. Hair follicle cells are the most active of any in the body, dividing once every 13 hours. The study concluded that cocaine, injected or inhaled, has a cytotoxicity (toxicity) high enough to reduce cell division in hair follicles and consequently may cause telogen effluvium.

Drugs Mixed with Other Substances
Hair loss may be connected to adulterated drugs. Powder sold as cocaine is often found to be adulterated with thallium salts (rat poison). One study showed that, after using such adulterated cocaine, individuals developed extensive hair loss. Thallium is known to cause telogen effluvium at low doses and will kill people at higher doses.

Share this article

1 Comment

9th April, 2013 at 6:46 pm

Fran

I'm really impressed with your writing skills as well as with the layout on your blog. keep up the nice quality writing, it's rare to see a great blog like this one nowadays.

Comment on this article

* required field

Will not be published

Online Consultation

Submit an instant online consultation so that one of Belgravia’s hair loss specialists can diagnose your condition and recommend an effective course of treatment, wherever you live.

22 Oct

Does Living in Dubai Cause Hair Loss?

Residents of Dubai are no strangers to the topic of hair loss. In fact, national UAE newspaper The National has previously reported on the high numbers of people suffering from hair loss in the country. The article stated that over a third of Dubai’s population had suffered from hair loss, and now there are yet more […]

Read full article »
21 Oct

Hair Growth Success: “Easy to get on with the staff…”

“Easy to get on with the staff, very pleased with the improvement.” George M Age: 20 Diagnosis:  Male Pattern Hair Loss  

Read full article »
21 Oct

Birth Control, Babies and Female Hair Loss

With news of Kate, Duchess of Cambridge, dealing with morning sickness from her second pregnancy and fellow brunette Cheryl Fernandez-Versini announcing she’s in no rush to have kids, we take a look at the link between birth control and female hair loss. Oral contraceptives and thinning hair Oral contraceptives can cause hormonal changes which may […]

Read full article »